Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 102, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 7, 2016, 8:18 PM EDT for Kershaw County, Lee County, South Carolina. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 8:18 PM EDT (00:18 UTC)
- Expired
- Jul 7, 2016, 9:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kershaw County, SC, Lee County, SC
The radar
The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 8:46 PM EDT | TSTM WND DMG | 6 Wsw Bishopville, SC | HIGHWAY PATROL REPORTED TREES DOWN ALONG THE WESTBOUND LANE OF I-20 NEAR MILE MARKER 112. |
| Jul 7, 8:57 PM EDT | TSTM WND DMG | 7 W Bishopville, SC | REPORTED TREES DOWN ALONG HORSE PEN ROAD. |
| Jul 7, 8:58 PM EDT | TSTM WND DMG | 5 Wsw Bishopville, SC | TREES DOWN ALONG BROWNTOWN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 4:14 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2894 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
616
WUUS52 KCAE 080018
SVRCAE
SCC055-061-080100-
/O.NEW.KCAE.SV.W.0102.160708T0018Z-160708T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
818 PM EDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA...
NORTHWESTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 900 PM EDT
* AT 817 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF CAMDEN...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CAMDEN AND LUGOFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR LAKE WATEREE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3414 8021 3413 8048 3416 8049 3413 8053
3413 8067 3432 8080 3438 8077 3440 8078
3435 8041
TIME...MOT...LOC 0017Z 316DEG 25KT 3437 8071
HAIL...<.75IN
WIND...60MPH
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:32 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 7, 4:32 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Columbia SC 432 PM EDT THU JUL 7 2016 .SYNOPSIS... A weak pressure trough will linger near the forecast area. Aloft...troughing today will be replaced by ridging Friday and Saturday. The upper troughing will help increase thunderstorm coverage today with convection suppressed because of the upper ridging Friday and Saturday. The ridging should also help make temperatures a few degrees hotter Friday and Saturday compared to Thursday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Update...Convection has begun across the northern Midlands with thunderstorms quickly becoming severe and producing damaging wind gusts. Expect much of the convection to remain along and north of CAE...however with numerous outflow boundaries being produced there is potential for convection south of the CAE area as well. With the potential Storm Prediction Center has issued a Severe Thunderstorm Watch 349 for counties from the central Midlands northward through 11PM. Previous discussion...Upstream, remnants from a MCS over Tennessee are moving into the southern Appalachians. The upper level energy associated with the convective system will move through the Carolinas late this afternoon/early evening with a weaker shortwave moving through later this evening. At the surface, lee side troughing will continue over the Piedmont. Convective debris clouds which were present earlier this morning and have delayed the rapid heating seen in previous days. Overturning from yesterday's convection has also contributed to the delayed destabilization. With skies mostly clear now due to a mid-level cap, we will see more rapid diabatic heating. Expect highs in the upper 90s to around 100 degrees. With dewpoint temperatures in the lower 70s, heat indices will be near or just below the 110 degree heat advisory criteria. If CAE reaches 100 degrees again today, it will be the fifth consecutive day at or above 100 degrees. The environment supports organized, deep convection with deep layer shear values from 20 to 25 kts and steep mid level lapse rates. Mid-level lapse rates will range from 6 to 7 C/km with highest values to the south. The limiting factor will be the environmental overturning that occurred with yesterday's convective system. Low level destabilization may be delayed long enough to prevent an organized convective system from initiating. Instability will be moderate to strong today. LI values will range from -6 to -9 with a high probability of SBCAPE values above 2000 J/kg. Moisture is abundant with PWAT values around 2 inches. Convergence along the lee-side trough will provide low level forcing as shortwave energy promotes convective development. Hi- res models have been favoring the northern half of the forecast area for convective activity today. Indicating the possibility for an organized convective system moving out of North Carolina into the northern and central Midlands late this afternoon, into the eastern FA by early this evening. The HRRR and hi-res models have verified well over the past several days and are consistent with each other today. With instability increasing to the south and best upper support to the north it seems plausible that the Midlands may be the most likely to receive severe weather today in the FA. Timing, expect thunderstorms to develop after 4 pm and continue through the evening as they move eastward. The main threat from these storms will be damaging winds due to the steep lapse rates, a shallow inverted V, and 20 kt mean winds. The threat of large hail will be limited due to more stability in the hail growth region and unfavorable freezing levels. Tonight, a weaker shortwave will move across the southern Appalachians and into the forecast area. There may be additional showers and thunderstorms which develop this evening. Although the timing of the convection is not ideal for strong thunderstorms given it will occur well after sunset. Plan on having at least slight chance pops for much of tonight. Activity should be diminished by Friday morning. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Latest GFS showing rising 500 mb heights on the backside of the departing shortwave through the day Friday, which should help suppress convection through Friday night. Raised pops just a bit but still below 20 percent Friday into Friday night. Model consensus guidance indicating max temps Friday afternoon around 100 degrees. Heat index values still appear to remain between 105 and 108, which is just below the 110 degree threshold for any heat advisory. Overnight lows Friday night remain in the upper 70s to around 80. && .LONG TERM /SATURDAY THROUGH THURSDAY/... The thunderstorm chance should remain low Saturday because of continued upper ridging. It will be very hot with the west flow ahead of an approaching cold front and the upper ridging. Have continue to forecast temperatures just above the guidance based on the recent bias and this hot pattern. Expect heat index values close to the heat advisory criteria of 110 Saturday through Monday. The GFS display the front stalled close to the area Sunday through Wednesday. Few changes to the forecasted temperatures later in the extended period, but max temps tend to lower to more normal values in the lower to middle 90s due to some erosion of the upper ridge over the southeast. Only relief from the afternoon heat may come in the way of isolated or scattered diurnal convection each day. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... VFR conditions expected for a majority of the TAF period with restrictions in convection possible this afternoon and evening. Shortwave troughs will approach the area late this afternoon and evening. Thunderstorms are most likely across the northern half of the forecast area this afternoon including CAE/CUB. Thunderstorms may be strong to severe and will have strong winds associated. Another weaker shortwave will cross the area this evening. Showers and a few thunderstorms will be possible through 06z however the timing and coverage are uncertain at this time. Expect SW/WSW winds this afternoon between 10 and 15 kts gusting up to 25 kts at times. gusts will diminish overnight, however a 25 to 30 kt LLJ and possible convection will keep the low levels mixed and keep winds up from 5 to 10 kts. Fog is not expected early Friday morning with the LLJ in place however convective debris clouds will linger into the morning in some areas. Winds will be weaker Friday with the upper level trough moving east of the area. EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal convection each afternoon through the period along with late night/early morning patchy fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 7, 4:21 PM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 421 PM EDT THU JUL 7 2016 GAZ040-063>065-077-SCZ018-025-030-035-036-041-082030- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-AIKEN- BARNWELL-ORANGEBURG-BAMBERG- 421 PM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TONIGHT. AFTERNOON TEMPERATURES ONCE AGAIN CLIMBING INTO THE UPPER 90S TO AROUND 100 DEGREES. THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES LATE THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION DURING THE AFTERNOON HOURS. STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST THREAT WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AFTERNOON TEMPERATURES WILL BE AROUND 100 DEGREES ON FRIDAY. AS A RESULT, CORRESPONDING HEAT INDEX VALUES WILL BE BETWEEN 105 AND 109 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ015-016-020>022-026>029-031-037-038-082030- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-LEXINGTON- RICHLAND-LEE-SUMTER-CALHOUN-CLARENDON- 421 PM EDT THU JUL 7 2016 ...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. AFTERNOON TEMPERATURES ONCE AGAIN CLIMBING INTO THE UPPER 90S TO AROUND 100 DEGREES. THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES LATE THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION DURING THE AFTERNOON HOURS. STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST THREAT WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AFTERNOON TEMPERATURES WILL BE AROUND 100 DEGREES ON FRIDAY. AS A RESULT, CORRESPONDING HEAT INDEX VALUES WILL BE BETWEEN 105 AND 109 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 7, 5:41 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 7 NW CAMDEN 34.34N 80.70W
07/07/2016 M43 MPH KERSHAW SC OFFICIAL NWS OBS
THE NWS OBSERVATIONAL SITE AT THE LAKE
WATEREE DAM RECORDED A WIND GUST OF 43 MPH.
.
&&
LCVLocal storm report, Jul 7, 6:04 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG 3 SSW PATRICK 34.54N 80.07W
07/07/2016 CHESTERFIELD SC 911 CALL CENTER
DISPATCH REPORTED TREES DOWN ALONG
OUSLEYDALE ROAD.
&&
LCVLocal storm report, Jul 7, 6:17 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
617 PM EDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 1 NNE MCBEE 34.48N 80.25W
07/07/2016 CHESTERFIELD SC UTILITY COMPANY
POWER COMPANY REPORTED OUTAGES IN THE MCBEE
AREA DUE TO DAMAGE TO POWER LINES FROM
DOWNED TREES AND AND LIMBS. .
&&
LCVSpecial weather statement, Jul 7, 7:23 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
723 PM EDT THU JUL 7 2016
SCZ015-016-021-022-080000-
FAIRFIELD-CHESTERFIELD-LANCASTER-KERSHAW-
723 PM EDT THU JUL 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KERSHAW...
LANCASTER...WESTERN CHESTERFIELD AND FAIRFIELD COUNTIES...
AT 722 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM LANCASTER TO NEAR RICHBURG TO 6 MILES WEST OF CHESTER
STATE PARK...AND MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LANCASTER...WINNSBORO...KERSHAW...ELGIN...HEATH SPRINGS...IRWIN...
FISHING CREEK RESERVOIR...RIDGEWAY...LANCASTER MILL...
WINNSBORO MILLS AND BLACKSTOCK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL SOUTH CAROLINA.
LAT...LON 3488 8079 3482 8079 3482 8056 3457 8038
3422 8110 3456 8143 3457 8141 3454 8088
3465 8089 3470 8086 3483 8090
TIME...MOT...LOC 2322Z 300DEG 26KT 3472 8081 3465 8104 3470 8135Local storm report, Jul 7, 8:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
806 PM EDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND DMG 7 SSW IRWIN 34.60N 80.88W
07/07/2016 LANCASTER SC 911 CALL CENTER
DISPATCH REPORTED 3 TREES DOWN NEAR THE
INTERSECTION OF HWY. 200 AND HWY. 97 NEAR
GREAT FALLS. .
&&
LCVSpecial weather statement, Jul 7, 8:09 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
809 PM EDT THU JUL 7 2016
SCZ016-022-029-031-080100-
LEE-SUMTER-CHESTERFIELD-KERSHAW-
809 PM EDT THU JUL 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN KERSHAW...
SOUTH CENTRAL CHESTERFIELD...NORTHWESTERN LEE AND NORTHWESTERN SUMTER
COUNTIES...
AT 809 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES EAST OF KERSHAW TO 9 MILES NORTHEAST OF
CAMDEN...AND MOVING EAST AT 40 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
CAMDEN...LUGOFF...MCBEE...BETHUNE...REMBERT AND DALZELL.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL SOUTH CAROLINA.
LAT...LON 3449 8004 3449 8005 3437 8029 3432 8024
3437 8018 3434 8018 3402 8047 3419 8069
3465 8026 3454 7999
TIME...MOT...LOC 0009Z 269DEG 41KT 3457 8043 3439 8052The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:09 PM EDT | Special Weather Statement | CAE | Lee | 51 min |
| Jul 7, 8:25 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Lee | 50 min |
| Jul 7, 8:56 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lee, Richland, Sumter | 64 min |
| Jul 7, 9:10 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 50 min |
| Jul 7, 9:56 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 34 min |
| Jul 7, 10:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lee, Richland, Sumter | 45 min |
| Jul 7, 10:10 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 50 min |
| Jul 7, 10:37 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Lexington, Newberry, Richland, Saluda | 38 min |
| Jul 7, 10:42 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Lexington, Orangeburg and 2 more | 48 min |
| Jul 8, 12:43 PM EDT | Heat Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Edgefield and 1 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.